Oops! It appears that you have disabled your Javascript. In order for you to see this page as it is meant to appear, we ask that you please re-enable your Javascript!

Certain Antibiotics Tied to Deadly Heart Vessel Tears: FDA

Decrease Font Size Increase Font Size Text Size Print This Page




According to the US Food and Drug Administration, patients taking fluoroquinolones need to be careful. They advise avoiding the drug because of possible dangerous side effects. They say that this class of antibiotics could cause deadly tears in the heart muscle.

These vessel tears are called aortic dissections and are also known as ruptures of an aortic aneurysm. The agency issued a report that said that these could lead to dangerous bleeding and even death.

Fluoroquinolones are labeled and sold under a few popular brand names. These include ciprofloxacin (Cipro),  levofloxacin (Levaquin), ciprofloxacin extended-release tablets, ofloxacin, moxifloxacin (Avelox), delafloxacin (Baxdela) and gemifloxacin (Factive) and more than 60 generic names.

Other risks of the drug are tendon rupture. People at risk include those with a history of heart blockages, the elderly, high blood pressure, a history of aneurysms of the aorta or other blood vessels and certain genetic disorders that involve blood vessel changes.

Potential side effects are disabling side effects involving joints, muscles, tendons, the central nervous system, and nerves.

Patients should inform doctors of their medical history to be safe and allow the physician to prescribe treatment appropriately. Ailments include a history of hardening of the arteries, aneurysm, genetic conditions such as Ehlers-Danlos syndrome or Marfan syndrome and high blood pressure.

Another group who should avoid the use of fluoroquinolones are the very young or active, such as teenagers or those who play sports. There is a link to tendon injury which athletic people are more prone to.

When fluoroquinolones are used as an injection or a pill, the risk of the ruptures rise. The FDA said that these antibiotics should not be used with patients who have increased risk unless no other option is available.

This announcement will help cardiologists and physicians. When used appropriately, the right antibiotics have the potential to save lives. 

According to Dr. Satjit Bhusri, a cardiologist at Lenox Hill Hospital in New York City, the best way to prevent these heart tears is screening by a cardiologist before taking the drugs.

Those who are currently taking fluoroquinolones are advised to consult with their doctor before stopping their medication.

At any sign of potential side effects, patients should seek medical help and attention by going to the hospital or calling 911. Signs include severe and sudden pain in the chest, stomach, or back. Patients should be aware that symptoms of an aneurysm are not immediately apparent.

Because of the determined risk, the FDA is increasing its safety label requirements.  Additionally, safety labels will have to include talking about risks of mental health and low blood sugar adverse reactions, such as hypoglycemia coma.

It is used to treat bacterial pneumonia, acute bacterial sinusitis, urinary tract infections and acute bacterial exacerbation of chronic bronchitis.

This class of synthetic antibiotics became popular in the 1980s. It has applications with Enterobacteriaceae, Pseudomonas aeruginosa, staphylococci, and streptococci as well as many diseases attributed to bacteria.

They work by directly altering DNA synthesis of bacteria. They bind to the enzyme-DNA complex and stabilize DNA strands breaking.

The health risks to the human body should not be ignored, and alternative treatments sought if possible.

 

  1. “Drug Safety and Availability – FDA Warns about Increased Risk of Ruptures or Tears in the Aorta Blood Vessel with Fluoroquinolone Antibiotics in Certain Patients.” US Food and Drug Administration Home Page, Center for Drug Evaluation and Research, www.fda.gov/Drugs/DrugSafety/ucm628753.htm.
  2. Kim, Grace K. “The Risk of Fluoroquinolone-induced Tendinopathy and Tendon Rupture: What Does The Clinician Need To Know?” Journal of clinical and aesthetic dermatology vol. 3,4 (2010): 49-54. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2921747/
  3. Hooper, D C. “Mechanisms of Action of Antimicrobials: Focus on Fluoroquinolones.” Current Neurology and Neuroscience Reports., U.S. National Library of Medicine, 15 Mar. 2001, www.ncbi.nlm.nih.gov/pubmed/11249823.

 

The post Certain Antibiotics Tied to Deadly Heart Vessel Tears: FDA appeared first on The Hearty Soul.




Leave your comment

Close